In the past, I have had several hair transplants. The transplants left me with ridging along the hairline, which I understand is scar tissue underneath the skin.
Seven months ago, a doctor gave me steroid injections, which flattened the area (breaking up the scar tissue), but now the hair is noticably thinner where the injection took place. Other areas on my head, where I did not have scar tissue and did not receive an injection, there is much more hair.
Is this a side effect of steroid injections? Is this permanent hair loss or will it grow back? I received these shots seven months ago, and the area is still very thin.
As far as I know, steroid shots don't cause hair loss, certainly not permanent hair loss. So I'm not sure how to explain or interpret your observation, unless it's the scarring itself that caused the thinning (certainly possible), and you just didn't notice until the injection brought the area to your special attention.
Perhaps asking the doctor who gave you the injection (or one of the transplants) would be a good idea.
Well, since the doctor who gave me the shot, was a hair transplant surgeon, I'm sure he doesn't believe it would cause permanent hair loss (or at least wouldn't admit to it). He said I have asymmetrical male pale balding.
I only came up my theory after a very prominent hair transplant doctor (and dermatologist) Dr. Bernstein from the New Hair Institute told me that steroid shots can cause skin atrophy and cause permanent hair loss. But I have since talked to other hair transplant surgeons (including one who is a dermatologist) and they agree with your opinion that it can't cause permanent hair loss. But of course, they want to charge me $100 for each series of shots to get rid of the rest of the scar tissue.
If this is temporary, how long would it be before my hair returns?
Or after seven months, should I assume it is asymmetrical male pattern baldness like the first doctor told me?
I'm not sure, but I think the first doctor was correct. If you're uncompfortable taking his word, I'd consult a dermatologist with specail hair expertise. An academic medical center in your area would be a good place to start.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.